Ohio, 2023

Damaging Winds in Ohio, August 24, 2023

August 24, 2023 · NWS ILN · 9 events in 8 counties and zones

A complex of thunderstorms moved from northeast Ohio toward southwest Ohio, producing strong and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A complex of thunderstorms moved from northeast Ohio toward southwest Ohio, producing strong and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 24, 12:55 AM EST, 24 minutes earlier.

Area forecast discussion, Aug 24, 12:55 AM EST, 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
155 AM EDT Thu Aug 24 2023

.SYNOPSIS...
Hot and humid conditions persist for much of the area through Friday
afternoon. Some chances for storms accompanies the heat.
Temperatures cool back toward seasonal averages this weekend into
next week.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Updating to include a flood watch for four counties in central
Ohio. Confidence is medium to high that thunderstorms with
heavy rain will get into central Ohio in the next few hours.
Confidence is much lower for additional storm propagation beyond
that point, perhaps impacting areas further south and west in
the ILN forecast area. Will look to refine the forecast and, if
necessary, expand the flood watch as the scenario comes into
clearer view.

Previous discussion >
A complicated and low-confidence forecast for tonight is slowly
starting to come into slightly better view. The ILN CWA is
currently on the southern periphery of a very potent 925mb
theta-e advection regime, with high theta-e values extending
from the middle Mississippi Valley region through Lake Erie on a
generally WSW-to-ENE trajectory. This is currently feeding the
severe storm near Cleveland, which has exhibited reflectivity
thresholds typical of a severe storm in a near-advisory-criteria
heat type of environment (50dBZ to 50kft, for example).

Over the next few hours, this feed of theta-e will gradually
shift southward, and it appears likely that the continued
propagation of this feature (and possible upscale growth into an
MCS) will eventually track the feature into central Ohio. At the
very least, it seems that convection will get into the
northeastern fringes of the ILN CWA (near and northeast of
Columbus). The challenging part of the forecast is looking at
the potential for further propagation to the south and west,
which has been suggested by several models, but very
inconsistently in terms of severity and westward extent.
Further eroding forecast confidence is the fact that recent HRRR
runs have not had a monopoly on either consistent signals for
how long the storms will propagate, or even where the current
storms are located. The 00Z run seems to have initialized
poorly, with real-life storms further west than the model has
depicted.

The broader model signals would suggest that the
storms will hold together as they continue to propagate, but
where and when that propagation occurs is something probably
better answered by mesoscale analysis. Right now, the location
of the instability gradient and the overall wind flow would
suggest the ILN CWA will not be unscathed by this activity.
Thus, there is medium confidence that central Ohio will be
impacted by these storms, and then low confidence in further
southward and westward propagation from there. Yes, it would be
unusual for storms to move from northeast to southwest, but the
vector of the flow of instability into the storms would suggest
it is possible.

Wherever these storms end up, there is plenty of heat and
humidity in the atmosphere to work with -- resulting in threats
of damaging wind, large hail, and heavy rainfall / flash
flooding. HWO has been updated to reflect higher confidence in
this scenario for a handful of central Ohio ILN counties. PoPs
have also been increased.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM FRIDAY/...
While the synoptic setup remains fairly certain with a low northwest
of the Ohio Valley, mesoscale uncertainty from tonight extends into
tomorrow (Thursday). If the area remains dry overnight (no MCS
diving in from Michigan), Thursday likely features highs reaching
into the 90s along with dew points in the lower to middle 70s
everywhere. This combination of temperatures and dew points would
easily support the heat index reaching over 105 which reaches
Excessive Heat Warning Criteria. However, if the dry forecast
does not work out and a MCS dives south from Michigan overnight,
the rain-cooled air and cloud cover in the wake of the MCS
could limit daytime highs to near 90 in certain locations. Wet
scenario probabilities increase further east of I-75. The wet
scenario would still likely feature hot conditions by the
afternoon with the heat index reaching up to 100 which reaches
advisory level criteria. Either way, the main takeaway for
Thursday is hot and humid conditions are expected during the
afternoon. Whether the heat index reaches 100 (Heat Advisory) or
105 (Excessive Heat Warning), the risk for heat related illness
will likely be elevated. An Excessive Heat Watch remains in
place where the greatest uncertainty regarding convection is. An
Excessive Heat Warning in now in place where confidence is
highest regarding the heat index reaching 105 or above which is
along and west of I-75. The watch will be adjusted in the future
when the nature of possible convection is clearer.

Another 30-50% chance for convection exists once again Thursday
night since the Ohio Valley remains near the upper level ridge axis.
Details regarding this chance for convection will be dependent on
how he forecast evolves over the next 24 hours or so. Forecast lows
are in the middle 70s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
East-west oriented boundary will extend across the area at the
beginning of the period and sag south through the day. At this
stage, 12Z guidance is not too enthused with convective
potential, but it is there. So will just keep lower chance PoPs
in southern counties. It looks like there will be a reinforcing
secondary front that will pass through the region on Saturday,
and this could also be a focus for some showers and
thunderstorms.

Cooler, drier high pressure will then build in with the center
of the high tracking east across the upper Great Lakes. Another
cold front will push through the region on Tuesday as the mid
level pattern amplifies with energy dropping southeast out of
the Canadian Plains. This will result in another chance of
showers and storms. Dry conditions will return on Wednesday as
high pressure builds in the wake of the cold front.

It will still be quite warm on Friday, although below the peak
heat from Thursday, with heat indices ranging from the mid 90s
in west central Ohio to near or above 105 in northern Kentucky.
Air temperatures will be about 5 to 7 degrees cooler on Saturday
with another 5 to 7 degrees of cooling for Sunday. Temperatures
will then remain slightly below normal through the rest of the
period.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
Large mid level ridge remains centered over the nations mid
section. MCS has developed across the Great Lakes around the
periphery of this ridge. Favorable WAA indicated by strong
theta-e advection at 925 MB feeding this thunderstorm complex.
This MCS will weaken with time and continue to drop south with
some westward push of the storms. These storms will contain
heavy rain and gusty winds. Have mention in the central Ohio
TAF/s with storms morning into the area but confidence in how
far west the storms make it is low. Have VCTS at KILN but the
far west is more uncertain.

This complex clears the area this morning with some residual
VFR clouds. The best threat additional convective development
today looks to be north of the TAF sites.

Aside from thunderstorms, winds should remain generally out of
the southwest, with values of around 10-12 knots and gusts up to
around 20 kts this afternoon.

OUTLOOK...No significant weather expected.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Excessive Heat Warning from noon today to 9 PM EDT this
     evening for OHZ034-035-042-043-051-060-061-070-071-077-
     078.
     Excessive Heat Watch from noon EDT today through this evening
     for OHZ026-044>046-052>056-062>065-072>074-079>082-088.
     Flood Watch until 11 AM EDT this morning for OHZ046-055-056-
     065.
KY...Excessive Heat Warning from noon today to 9 PM EDT this
     evening for KYZ089>096.
     Excessive Heat Watch from noon EDT today through this evening
     for KYZ097>100.
IN...Excessive Heat Warning from noon today to 9 PM EDT this
     evening for INZ050-058-059-066-073>075-080.

&&

SYNOPSIS...Campbell
NEAR TERM...Campbell/Hatzos
SHORT TERM...Campbell
LONG TERM...
AVIATION...AR
Hazardous weather outlook, Aug 23, 10:42 PM EST, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1142 PM EDT Wed Aug 23 2023

INZ050-058-059-066-073>075-080-KYZ089>096-OHZ034-035-042-043-051-060-
061-070-071-077-078-250345-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Mercer-Auglaize-Darke-Shelby-Miami-Preble-Montgomery-
Butler-Warren-Hamilton-Clermont-
1142 PM EDT Wed Aug 23 2023

...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON TO 9 PM EDT THURSDAY...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Southwest Ohio and West
Central Ohio.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ026-044-045-052>054-062>064-072>074-080-250345-
Hardin-Logan-Union OH-Champaign-Clark-Madison-Greene-Fayette OH-
Pickaway-Clinton-Ross-Hocking-Highland-
1142 PM EDT Wed Aug 23 2023

...EXCESSIVE HEAT WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING...

This Hazardous Weather Outlook is for Central Ohio, South Central
Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Tonight.

Showers and thunderstorms are possible after midnight. Some severe
storms may occur, with the potential for large hail and damaging
winds. Storms may also produce heavy rainfall and localized flash
flooding is possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ046-055-056-065-250345-
Delaware-Franklin OH-Licking-Fairfield-
1142 PM EDT Wed Aug 23 2023

...FLOOD WATCH IN EFFECT UNTIL 11 AM EDT THURSDAY...
...EXCESSIVE HEAT WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING...

This Hazardous Weather Outlook is for Central Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Showers and thunderstorms are possible after midnight. Some severe
storms may occur, with the potential for large hail and damaging
winds. Storms may also produce heavy rainfall and localized flash
flooding is possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Excessive Heat Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ097>100-OHZ079-081-082-088-250345-
Bracken-Robertson-Mason-Lewis-Brown-Adams-Pike-Scioto-
1142 PM EDT Wed Aug 23 2023

...EXCESSIVE HEAT WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING...

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, South Central Ohio and Southwest Ohio.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

HATZOS

In the hours before

Special weather statement, Aug 24, 1:12 AM EST, 7 minutes before
Special Weather Statement
National Weather Service Wilmington OH
212 AM EDT Thu Aug 24 2023

OHZ046-240645-
Delaware OH-
212 AM EDT Thu Aug 24 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF DELAWARE COUNTY
THROUGH 245 AM EDT...

At 211 AM EDT, a strong thunderstorm was located over Delaware,
moving southeast at 25 mph.

HAZARD...Wind gusts up to 45 mph and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Visibility will be poor and hydroplaning
         is possible.

Locations impacted include...
Westerville, Delaware, Powell, Sunbury, Polaris, Radnor, Galena,
Alum Creek State Park, Olive Green, Stratford, Warrensburg, Center
Village, Leonardsburg, Kilbourne and Lewis Center.

This includes I-71 in Ohio between mile markers 122 and 138.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 4039 8295 4040 8293 4036 8293 4036 8292
      4035 8274 4028 8275 4013 8276 4014 8308
      4042 8325
TIME...MOT...LOC 0611Z 329DEG 24KT 4027 8304

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

Hatzos

The radar

The Cincinnati radar (KILN), 153 km away, was scanning. The volume nearest the first event began at 06:19 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hardin

When
August 24, 1:19 AM EST to 1:21 AM EST
Where
Hardin County, 0.52 mi W of Patterson
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.780, -83.530

A large tree was downed.

Thunderstorm Wind, Shelby

When
August 24, 2:47 AM EST to 2:49 AM EST
Where
Shelby County, 2.14 mi NNE of Sidney
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.310, -84.140

A large tree was downed along a roadway.

Thunderstorm Wind, Fayette

When
August 24, 3:35 AM EST to 3:37 AM EST
Where
Fayette County, 0.69 mi N of Washington Court Hou
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
39.540, -83.430

Several trees were downed in the Washington Court House area.

Thunderstorm Wind, Clinton

When
August 24, 4:28 AM EST to 4:30 AM EST
Where
Clinton County, 0.69 mi N of Blanchester
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
39.290, -83.980

A partial sheet metal roof was removed from an outbuilding.

Thunderstorm Wind, Highland

When
August 24, 4:32 AM EST to 4:34 AM EST
Where
Highland County, 1.48 mi NNE of Lynchburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.250, -83.790

A tree was downed over State Route 134.

Thunderstorm Wind, Highland

When
August 24, 4:35 AM EST to 4:37 AM EST
Where
Highland County, 0.15 mi NNE of Dodsonville
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.202, -83.819

A large tree was downed over U.S. 50.

Thunderstorm Wind, Logan

When
August 24, 4:50 AM EST to 4:52 AM EST
Where
Logan County, Lakeview
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
40.480, -83.920

Several large tree branches were downed and one large tree was uprooted.

Thunderstorm Wind, Champaign

When
August 24, 5:39 AM EST to 5:41 AM EST
Where
Champaign County, 2.22 mi WNW of St Paris
Measured
45 kt (52 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
40.130, -83.990

Multiple trees were downed as well as some wires. A home lost a portion of its roof and debris was tossed onto the roadway.

Thunderstorm Wind, Clark

When
August 24, 6:16 AM EST to 6:17 AM EST
Where
Clark County, Springfield Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
39.830, -83.830

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2023Every state in 2023This day in weather historyWarnings in Ohio, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1116075, 1116082, 1116084, 1116091, 1116092, 1116093, 1116095, 1116097, 1116099.